10 Common Medication Mistakes That Can Kill
The numbers are simply staggering: Every year 1.5 million people are sickened or severely injured by medication mistakes, and 100,000 die. And yet all of those deaths are preventable. What's the answer? We have to protect ourselves. Here are the ten medication mistakes experts say are most likely to kill or cause serious harm.
Confusing two medications with similar names
It can happen anywhere in the transmission chain: Maybe the doctor's handwriting is illegible, or the name goes into the pharmacy computer incorrectly, or the swap occurs when the wrong drug is pulled from the shelves. "Most pharmacies shelve drugs in alphabetical order, so you have drugs with similar names right next to each other, which makes it even more likely for someone to grab the wrong one," says Michael Negrete, CEO of the nonprofit Pharmacy Foundation of California.
According to the national Medication Error Reporting Program, confusion caused by similar drug names accounts for up to 25 percent of all reported errors. Examples of commonly confused pairings include Adderall (a stimulant used for ADHD) versus Inderal (a beta-blocker used for high blood pressure), and Paxil (an antidepressant) versus the rhyming Taxol (a cancer drug) and the similar-sounding Plavix (an anticlotting medication). The Institute for Safe Medication Practices's list of these oft-confused pairs goes on for pages.
How to avoid it: When you get a new prescription, ask your doctor to write down what it's for as well as the name and dosage. If the prescription reads depression but is meant for stomach acid, that should be a red flag for the pharmacist. When you're picking up a prescription at the pharmacy, check the label to make sure the name of the drug (brand or generic), dosage, and directions for use are the same as those on the prescription. (If you don't have the prescription yourself because the doctor sent it in directly, ask the pharmacist to compare the label with what the doctor sent.)